Florida, 2006

Lightning Strike in Florida, August 12, 2006

August 12, 2006 · NWS JAX · 1 event in 1 county or zone

Lightning struck the chimney of a home and sparked a fire causing $100,000 in damage. The home was located at the 800 block of Hawks Next Court.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning struck the chimney of a home and sparked a fire causing $100,000 in damage. The home was located at the 800 block of Hawks Next Court. The persons inside were safely evacuated. The fire from the chimney moved through the rear exterior wall of the structure and into the attic. Two upstair rooms were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 12, 12:50 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 12:50 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT SAT AUG 12 2006

.SHORT TERM...
CONVECTION BREAKING OUT JUST NORTH OF THE FL-GA STATELINE AND INTO
NASSAU COUNTY. SHOULD SEE THAT CONVECTION EXPAND IN COVERAGE THIS
AFTERNOON AS THE STORM MOTION CONTINUES TO BE E-SE AT 15 TO 20 MPH.
OTHER CONVECTION BEGINNING TO BREAK OUT ACROSS MARION AND GILCHRIST
COUNTIES AS THE GULF OF MEXICO SEA BREEZE FRONT BEGINS TO ADVANCE
INLAND. OVERALL WITH A GOOD SYNOPTIC WESTERLY FLOW THIS IS THE BEST
CHANCE IN A LONG TIME FOR MOST AREAS TO SHARE IN THE RAINFALL
(HOPEFULLY THAT INCLUDES MY LAWN). BEST PART IS IT LOOKS LIKE THIS
IS THE BEGINNING OF A BRIEF BUT MUCH NEEDED WET PERIOD.
JACKSONVILLE INTERNATIONAL IS DOWN 8.61 INCHES OF RAIN FOR THE
YEAR.  LIKEWISE GAINESVILLE IS -8.70. ALMA -8.21 AND SAINT SIMONS
ISLAND -10.91 INCHES FOR THE YEAR TO DATE

AS THE UPPER LEVEL TROUGH DIGS SOUTH ALONG THE ATLANTIC SEABOARD IT
FINALLY GIVES THE STALLED FRONTAL BOUNDARY OVER SOUTH CAROLINA A BIT
OF A PUSH INTO THE REGION AND BY SUNDAY MORNING IT LOOKS LIKE THAT
BOUNDARY WILL BE SOMEWHERE NEAR THE FL-GA STATELINE. WITH SEVERAL
VORT LOBES ROTATING THROUGH THE BASE OF THE UPPER TROUGH SHOULD SEE
A COUPLE OF WAVES OF PRECIPITATION MOVE ACROSS THE FORECAST AREA
INTO EARLY NEXT WEEK. FINALLY BY TUESDAY THE SURFACE BOUNDARY MOVES
FURTHER DOWN THE PENINSULA SETTING UP A WEDGE/LOCAL NORTHEASTER
ALONG OUR COAST. THIS ONE SHOULD BE MOIST ENOUGH TO SLING ATLANTIC
MOISTURE INTO THE FORECAST AREA (FA) CONTINUING THE SHOWER ACTIVITY
INTO MID-WEEK. TEMPS WILL MODERATE WITH THE NORTHEASTER COMING IN
CLOSER TO CLIMO...SO WHILE WE WILL NOT SHARE IN THE COOL TEMPS BEING
EXPERIENCED IN THE MID-ATLANTIC STATES CLIMO TEMPS WILL LIKELY FEEL
REFRESHING AFTER THE PAST TWO WEEKS.

.LONG TERM...
MODELS ARE ALL OVER THE PLACE WITH RESPECT TO THE POSSIBLE LOW
DEVELOPMENT OFF THE SOUTHEAST COAST AND IF YOU DO NOT LIKE THE
CURRENT MODEL FORECAST WAIT ANOTHER RUN & IT WILL CHANGE. FOR MY TWO
CENTS WORTH WITH A WEDGE/LOCAL NORTHEASTER SETTING UP...AN INVERTED
COASTAL TROF DEVELOPING ALONG THE GULF STREAM AND A OLD FRONTAL
BOUNDARY LAYING OVER THE WATERS NORTH OF THE BAHAMAS...BET SOME TYPE
OF AN UGLY HYBRID SYSTEM WILL SET UP AND SIT OUT THERE FOR A FEW
DAYS. THAT REMAINS TO BE SEEN BUT GIVEN THE PATTERN THAT IS WHAT
TENDS TO HAPPEN.  WILL SEE...

&&

.MARINE...MUCH OF THE FORECAST WILL HINGE ON ANY POTENTIAL WAVE
DEVELOPMENT ALONG THE TROUGH AXIS AND HOW CLOSE TO THE COAST THIS
DEVELOPS. AT THIS POINT THE OPERATIONAL MODELS HAVE LESS OF AN
INFLUENCE FROM THIS FEATURE ON OUR AREA AND HAVE BACKED OFF ON A
TRUE NORTHEAST FLOW EVENT AND HAVE LIKEWISE LOWERED WIND SPEEDS AND
SWELLS JUST A BIT AS WELL. OFFSHORE SSI...WINDS MAY STILL APPROACH
SCEC LATE ON SUNDAY BUT HAVE CAPPED AT 15 KNOTS FOR NOW IN THE GRIDS.

&&

.AVIATION...FORECAST REMAINS ON TRACK BUT MUCH UNCERTAINTY EXISTS
FOR THE SHORT TERM AND PINNING DOWN BEST CHANCES FOR A TEMPO GROUP.
CURRENT SHOWERS WILL REQUIRE A TEMPO GROUP INITIALLY FOR THE FIRST
TWO HOURS BUT WILL TRANSITION TO VCTS AS DRIER BEGINS TO ENTRAIN
THIS AFTERNOON. AS TROUGH SINKS SOUTHWARD HOWEVER...AND SOME ENERGY
MOVES IN LATER THIS EVENING...WILL INITIATE A SECONDARY TEMPO GROUP
TO ACCOUNT FOR MORE WIDESPREAD TSRA...MAINLY ALONG THE COASTAL SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  85  71 /  60  50  60  40
SSI  89  75  85  75 /  60  40  70  50
JAX  92  74  87  73 /  50  40  80  50
SGJ  91  76  86  75 /  40  30  80  50
GNV  93  75  89  72 /  30  30  90  50
OCF  93  75  90  73 /  30  20  80  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...SANDRIK
MARINE/FIRE WX...DEESE
AVIATION...DEESE
Hazardous weather outlook, Aug 12, 10:35 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT SAT AUG 12 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-122100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1135 AM EDT SAT AUG 12 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORM IMPACT...
NUMEROUS TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FORECAST AREA THIS AFTERNOON AND EVENING AS A WEAK FRONT MOVES INTO
SOUTHEAST GEORGIA. STORM MOTION WILL BE TOWARDS THE EAST-SOUTHEAST AT
15 TO 20 MPH. ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED WITH
GUSTY WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

.FLOOD IMPACT...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STRONGEST
STORMS AND TRAINING CELLS THIS AFTERNOON AND EVENING WITH ISOLATED 1
TO 2 INCH RAINFALL AMOUNTS POSSIBLE.

.EXCESSIVE HEAT IMPACT...
AFTERNOON TEMPERATURES IN THE MID 90S WILL CONTINUE TO PUSH HEAT
INDICES TO AROUND 105 DEGREES DURING PEAK HEATING...MAINLY ACROSS
PORTIONS OF GEORGIA.

.MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORM ACTIVITY MAY PUSH OFFSHORE INTO THE GEORGIA COASTAL
WATERS THIS AFTERNOON AND EVENING WITH WIND GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ON SUNDAY WITH
ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTHEAST
FLORIDA. THE MAIN CONCERNS WILL BE GUSTY WINDS OVER 50 MPH AND
LOCALLY HEAVY RAINFALL.

A COOLER NORTHEAST FLOW WILL ARRIVE EARLY NEXT WEEK AND REDUCE
THUNDERSTORM ACTIVITY. ONSHORE FLOW WILL INCREASE THE RISK OF RIP
CURRENTS AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Aug 12, 5:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
601 PM EDT SAT AUG 12 2006

GAZ150-122245-
WARE-
601 PM EDT SAT AUG 12 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WARE COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 645 PM EDT...

AT 601 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF MANOR...OR 2 MILES
EAST OF ARGYLE...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND MANOR THROUGH 645 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Aug 12, 5:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
623 PM EDT SAT AUG 12 2006

FLZ021-122315-
SUWANNEE-
623 PM EDT SAT AUG 12 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN AND
CENTRAL SUWANNEE COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 715 PM EDT...

AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES EAST OF NEWBURN...OR 6 MILES WEST OF
LIVE OAK...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
AFFECT AREAS AROUND NEWBURN...LIVE OAK...MCALPIN...HOUSTON AND
WELLBORN THROUGH 715 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Aug 12, 5:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
625 PM EDT SAT AUG 12 2006

GAZ163-122315-
CLINCH-
625 PM EDT SAT AUG 12 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 715 PM EDT...

AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF ARGYLE...MOVING EAST AT
10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ARGYLE
THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Aug 12, 5:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
645 PM EDT SAT AUG 12 2006

FLZ025-122330-
DUVAL-
645 PM EDT SAT AUG 12 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 730 PM EDT...

AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF UNF...OR 5 MILES SOUTH
OF ARLINGTON...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND BAYARD...UNF...SAN PABLO AND JACKSONVILLE BEACH THROUGH
730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Aug 12, 5:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
651 PM EDT SAT AUG 12 2006

GAZ164-122330-
CHARLTON-
651 PM EDT SAT AUG 12 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 730 PM EDT...

AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF HOMELAND...OR 9 MILES
NORTHEAST OF STEVEN FOSTER STATE PARK...MOVING EAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOMELAND AND
FOLKSTON THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Local storm report, Aug 12, 6:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
704 PM EDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     1 W UNF                 30.28N 81.53W
08/12/2006  E35.00 MPH       DUVAL              FL   TRAINED SPOTTER

            ALSO MINOR FLOODING. REPORTED AT SAINT JOHNS TOWN CENTER.

0659 PM     TSTM WND GST     2 S UNF                 30.25N 81.51W
08/12/2006  E50.00 MPH       DUVAL              FL   PUBLIC

            ALSO REPORTED PEA SIZE HAIL. REPORTED NEAR GATE PARKWAY.

&&

CARROLL

The radar

The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Johns

When
August 12, 6:15 PM EST
Where
St. Johns County, Ponte Vedra Beach
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521763.